Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 134, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 1998, 1:59 AM CDT for Buffalo County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 1:59 AM CDT (06:59 UTC)
- Expired
- Jun 25, 1998, 2:45 AM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Buffalo County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 2:20 AM CDT | Thunderstorm Wind 53 | Mondovi, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 9:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3921 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS1 KLSE 250700 RRA SVRLSE WIC011-250745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 159 AM CDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 245 AM CDT * AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NORTHWEST OF ROCHESTER TO 30 MILES WEST OF EAU CLAIRE... MOVING EAST AT 35 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... ALMA AND NELSON AT 215 AM MONDOVI AT 230 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AWAY FROM WINDOWS A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN FORM WITHIN SEVERE THUNDERSTORMS. SHEA/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, Jun 24, 2:20 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT WED JUN 24 1998 CONCERN IN FIRST PART OF FORECAST IS SEVERE WEATHER THREAT AND FLASH FLOOD POTENTIAL TONIGHT. AT 18Z A WARM FRONT APPEARS TO STRETCH ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN. BOUNDARIES FROM EARLY MORNING CONVECTION HARD TO FIND AT THIS POINT AND MIXING OF LOW LEVEL WINDS ACROSS IOWA SUGGEST THESE BOUNDARIES MAY BE WASHED OUT. LATEST GOES-8 SOUNDER DATA ALSO SHOWS CAPES OF 1500-3000 J/KG AND LIFTED INDICIES OF -5 TO -10 ACROSS MAINLY OUR WESTERN FORECAST ZONES. SOME ENHANCED CUMULUS ACROSS NORTHWEST IOWA AND APPROACHING DBQ...OTHERWISE FAIRLY QUIET AFTERNOON. PLENTY OF FUEL FOR THE FIRE WITH VERY UNSTABLE ATMOSPHERE...FAVORABLE WIND PROFILE AND SHEAR VALUES IN PLACE. PROBLEM WITH SEVERE WEATHER THREAT IS WHERE EXACTLY STUFF WILL POP. CAP IS GROWING JUST SOUTHWEST OF OUR FORECAST AREA WITH 18Z KDVN SOUNDING UP TO +11 DEG C AT 700 MB UP FROM +9 AT 12Z. STRONG CIN ALSO FORECAST ACROSS MUCH OF IOWA SO WOULD THINK CONVECTION WILL POP ON NORTHERN EDGE OF THIS CAP...MOST LIKELY ACROSS NORTHEAST IOWA. EXACT LOCATION HARD TO PIN-POINT. HAVE ALSO BEEN EXAMINING DATA TO TRY AND FIND SOMETHING TO INITIATE CONVECTION. MODELS CONSISTENT IN BRINGING SHORT WAVE TROUGH OVER NEBRASKA PANHANDLE INTO NORTHERN IOWA THIS EVENING. THIS SEEMS TO LINE UP WELL WITH LATEST WATER VAPOR IMAGERY AND SHOULD PROVIDE ENOUGH ADDED LIFT TO FIRE STORMS TONIGHT. RESPONSE FROM THIS SHORT WAVE TROUGH SHOWING UP AS SLIGHT DEEPENING AT SURFACE OVER NEBRASKA. BACKING OF WINDS AHEAD OF THIS SURFACE FEATURE MAY HELP CONVERGENCE ACROSS NORTHERN IOWA AND WILL ONLY INCREASE THE AMOUNT OF SHEAR FOR SUPERCELL OR TORNADO DEVELOPMENT. ASSUMING THUNDERSTORMS FIRE...NEXT PROBLEM IS RAIN POTENTIAL. GRIDDED DATA PAINTS HIGHEST K-INDICIES AND PRECIPITABLE WATERS APPROACHING 2 INCHES IN EAST-WEST CORRIDOR ALONG IOWA-MINNESOTA BORDER. THIS AREA HAS ALSO RECEIVED A LOT OF RAIN PAST 6 DAYS WITH MOST FLASH FLOOD GUIDANCE VALUES AT AN INCH OR LESS IN 3 HOURS. FLASH FLOOD WATCH MAY BE NEEDED IN THIS AREA AS WELL. COORD. W/GRB..MPX..DMX..DVN SHEA
In the hours before
Special weather statement, Jun 25, 12:22 AM CDT, 1 hour 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-250555- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1222 AM CDT THU JUN 25 1998 ...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN UNTIL 3AM... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL WISCONSIN UNTIL 5AM... THUNDERSTORMS CONTINUE BETWEEN LA CROSSE AND WISCONSIN RAPIDS EARLY THIS THURSDAY MORNING. TORRENTIAL RAINS AND DEADLY LIGHTNING CAN BE EXPECTED WITH THESE STORMS. OTHER STORMS WERE MOVING THROUGH CENTRAL MINNESOTA AND MAY BRING ANOTHER ROUND OF SEVERE WEATHER TO THE REGION EARLY THIS MORNING. KEEP ABREAST OF CHANGING WEATHER OVERNIGHT AND LISTEN FOR LATER WARNINGS. SHEA
Special weather statement, Jun 25, 12:22 AM CDT, 1 hour 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-250555- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1222 AM CDT THU JUN 25 1998 ...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN UNTIL 3AM... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL WISCONSIN UNTIL 5AM... THUNDERSTORMS CONTINUE BETWEEN LA CROSSE AND WISCONSIN RAPIDS EARLY THIS THURSDAY MORNING. TORRENTIAL RAINS AND DEADLY LIGHTNING CAN BE EXPECTED WITH THESE STORMS. OTHER STORMS WERE MOVING THROUGH CENTRAL MINNESOTA AND MAY BRING ANOTHER ROUND OF SEVERE WEATHER TO THE REGION EARLY THIS MORNING. KEEP ABREAST OF CHANGING WEATHER OVERNIGHT AND LISTEN FOR LATER WARNINGS. SHEA
Local storm report, Jun 25, 1:10 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM GENOA WI 1.50 INCH HAIL
06/24/98 VERNON
0905 PM WESTBY WI 1.75 INCH HAIL
06/24/98 VERNON GOLF BALL SIZE HAIL
REPORTED
0907 PM WESTBY WI 1.5 INCH HAIL
06/24/98 VERNON REPORTED BY COOP OBSERVER
0916 PM FOUR CORNERS WI .75 INCH HAIL
06/24/98 MONROE
0921 PM BYRON MN .75 INCH HAIL
06/24/98 OLMSTED
0933 PM 2 S BYRON MN TORNADO
06/24/98 OLMSTED TORNADO LASTED 2 TO 3
MINUTES AND DAMAGED CROPS.
NO STRUCTURAL DAMAGE HAS
BEEN REPORTED.
0948 PM 2 S BLACK RIVER FALLS WI .75 INCH HAIL
06/24/98 JACKSON REPORTED BY WISCONSIN STATE
PATROL
0950 PM 4 NW ROCHESTER MN 1.75 INCH HAIL
06/24/98 OLMSTED GOLF BALL SIZE HAIL REPORTED
1015 PM 5 N ELGIN MN .75 INCH HAIL
06/24/98 WABASHA
1040 PM COCHRANE WI .75 INCH HAIL
06/24/98 BUFFALO DIME SIZE HAIL REPORTED
1040 PM PLAINVIEW MN .75 INCH HAIL
06/24/98 WABASHA STREET FLOODING ALSO
REPORTED BY SPOTTERS
1043 PM 3 E HOLMEN WI .75 INCH HAIL
06/24/98 LA CROSSE DIME SIZE HAIL REPORTED BY
AMATEUR RADIO SPOTTERS
1056 PM KELLOGG MN .75 INCH HAIL
06/24/98 WABASHA
1100 PM 3 S ALMA WI .75 INCH HAIL
06/24/98 BUFFALO DIME SIZE HAIL REPORTED BY
AMATEUR RADIO SPOTTERS
1106 PM 4 NE ARCADIA WI 1 INCH HAIL
06/24/98 TREMPEALEAU QUARTER SIZE HAIL WAS
REPORTED ALONG HWY 93
1130 PM 8 N TOMAH WI 1 INCH HAIL
06/24/98 MONROE QUARTER SIZED HAIL WAS
REPORTED
1130 PM 1 W WARRENS WI .75 INCH HAIL
06/24/98 MONROE
SHEALocal storm report, Jun 25, 1:10 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM GENOA WI 1.50 INCH HAIL
06/24/98 VERNON
0905 PM WESTBY WI 1.75 INCH HAIL
06/24/98 VERNON GOLF BALL SIZE HAIL
REPORTED
0907 PM WESTBY WI 1.5 INCH HAIL
06/24/98 VERNON REPORTED BY COOP OBSERVER
0916 PM FOUR CORNERS WI .75 INCH HAIL
06/24/98 MONROE
0921 PM BYRON MN .75 INCH HAIL
06/24/98 OLMSTED
0933 PM 2 S BYRON MN TORNADO
06/24/98 OLMSTED TORNADO LASTED 2 TO 3
MINUTES AND DAMAGED CROPS.
NO STRUCTURAL DAMAGE HAS
BEEN REPORTED.
0948 PM 2 S BLACK RIVER FALLS WI .75 INCH HAIL
06/24/98 JACKSON REPORTED BY WISCONSIN STATE
PATROL
0950 PM 4 NW ROCHESTER MN 1.75 INCH HAIL
06/24/98 OLMSTED GOLF BALL SIZE HAIL REPORTED
1015 PM 5 N ELGIN MN .75 INCH HAIL
06/24/98 WABASHA
1040 PM COCHRANE WI .75 INCH HAIL
06/24/98 BUFFALO DIME SIZE HAIL REPORTED
1040 PM PLAINVIEW MN .75 INCH HAIL
06/24/98 WABASHA STREET FLOODING ALSO
REPORTED BY SPOTTERS
1043 PM 3 E HOLMEN WI .75 INCH HAIL
06/24/98 LA CROSSE DIME SIZE HAIL REPORTED BY
AMATEUR RADIO SPOTTERS
1056 PM KELLOGG MN .75 INCH HAIL
06/24/98 WABASHA
1100 PM 3 S ALMA WI .75 INCH HAIL
06/24/98 BUFFALO DIME SIZE HAIL REPORTED BY
AMATEUR RADIO SPOTTERS
1106 PM 4 NE ARCADIA WI 1 INCH HAIL
06/24/98 TREMPEALEAU QUARTER SIZE HAIL WAS
REPORTED ALONG HWY 93
1130 PM 8 N TOMAH WI 1 INCH HAIL
06/24/98 MONROE QUARTER SIZED HAIL WAS
REPORTED
1130 PM 1 W WARRENS WI .75 INCH HAIL
06/24/98 MONROE
SHEASpecial weather statement, Jun 25, 1:29 AM CDT, 30 minutes before
MNZ079-086>088-094>096-250700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 129 AM CDT THU JUN 25 1998 ...STRONG STORMS WERE APPROACHING SOUTHEAST MINNESOTA... A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS PUSHING ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AS OF 120 AM. THESE STORMS PRODUCED A WIND GUST OF 45 MPH JUST WEST OF DODGE CENTER IN DODGE COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 3AM. KEEP ALERT FOR POSSIBLE WARNINGS. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE STRONG WINDS. TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. SHEA
Special weather statement, Jun 25, 1:29 AM CDT, 30 minutes before
MNZ079-086>088-094>096-250700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 129 AM CDT THU JUN 25 1998 ...STRONG STORMS WERE APPROACHING SOUTHEAST MINNESOTA... A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS PUSHING ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AS OF 120 AM. THESE STORMS PRODUCED A WIND GUST OF 45 MPH JUST WEST OF DODGE CENTER IN DODGE COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 3AM. KEEP ALERT FOR POSSIBLE WARNINGS. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE STRONG WINDS. TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 57 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 60 min |
| Jun 24, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 65 min |
| Jun 24, 9:19 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 61 min |
| Jun 24, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 65 min |
| Jun 24, 10:05 PM CDT | Tornado Warning | ARX | Buffalo | 60 min |
| Jun 24, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 59 min |
| Jun 24, 10:26 PM CDT | Tornado Warning | ARX | La Crosse | 64 min |
| Jun 24, 10:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 59 min |
| Jun 24, 10:36 PM CDT | Tornado Warning | ARX | Trempealeau | 59 min |
| Jun 24, 11:02 PM CDT | Tornado Warning | ARX | Buffalo | 58 min |
| Jun 24, 11:06 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 64 min |
| Jun 24, 11:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 64 min |
| Jun 25, 1:00 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 25, 1:15 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 45 min |
| Jun 25, 1:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 66 min |
| Jun 25, 2:47 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 63 min |
| Jun 25, 3:48 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 57 min |
| Jun 25, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.